Hail, De Baca
- When
- May 8, 3:06 PM MST to 3:09 PM MST
- Where
- De Baca County, 6.3 mi W of Ft Sumner
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 34.480, -104.350
Nickel size hail.
A potent upper level low pressure system over Arizona continued inching closer to New Mexico through the 8th. Strong upper level forcing spreading over the region along with high temperatures in the 90s led to abundant instability across eastern New Mexico.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A potent upper level low pressure system over Arizona continued inching closer to New Mexico through the 8th. Strong upper level forcing spreading over the region along with high temperatures in the 90s led to abundant instability across eastern New Mexico. Discrete thunderstorms began developing over the eastern plains shortly after 3 pm then spread north across the area. These storms merged into a large, linear cluster stretching from the Fort Sumner area northward across Interstate 40 into Harding County. Several reports of ping pong ball size hail were received from the Fort Sumner area. This area of storms then spawned the first tornado of the 2017 severe weather season to the north of Roy just after 6 pm. The second cluster of thunderstorms developed over Chaves County and produced another round of large hail. Golf ball size hail on the west side of Roswell just after 8 pm. Several rounds of heavy rainfall that trained over the same area of southeastern Guadalupe and northeastern De Baca counties generated torrential rainfall amounts within the Alamogordo Creek drainage. Video of flash flooding was captured along the creek near U.S. Highway 84 north of Fort Sumner.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 8, 2:05 PM MST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 305 PM MDT Mon May 8 2017 .SYNOPSIS... A vigorous upper level low currently found over the northern Baja region will slowly track over the Southwest area including northern and central New Mexico through most of this week. Precipitation in the form of higher elevation snow, severe weather and heavier rain will occur during this event although favor northern and eastern areas the most. High temperatures will also be below normal through Thursday. A warming trend will start up on Friday and last through Monday next week due to ridging. && .DISCUSSION... SPC expanded the severe weather threat this morning and this jives with the significant moisture advection originating from the high plains and Gulf region. With the upper low currently over the northern Baja...a severe weather outbreak signature is very possible late this afternoon into the overnight hours. Lots of significant wind shear combined with heavy juice and upper level diffluence usually spells unusual activity. A watch issuance is likely. Made some tweaks to the modeled PoP and temp fields but didn't make may big changes. Models are pretty similar and the continuity has been there as well. Adjusted high temps lower than model guidance across some northern areas Tue/Wed due to heavy cloud cover and the upper low position. Raised overnight lows slightly due to cloud cover and higher dewpoints. Did reduced QPF numbers along the east slopes of the Sangres but that is the bulls eye area and expect amounts up to 1.5 inches and perhaps even higher. Snow is relegated to the higher peaks so impact will be much less but looking at some heftier amounts around Santa Fe Baldy. Perhaps over 1 foot. Folks recreating in the back country will need to take note of the expected changing weather conditions there. Model timing with the departing low still looks to be intact and for Thur. Models continue to show transitory ridging Friday through Monday. Temperatures will warm accordingly and went a little above model guidance for highs during this period due to deeper southerly flow and height rises. Cant rule out some drier storms favoring the northern mtns. The next low is progged for the latter half of next week. Suspect the dryline would become active across the east during that period and some wind issues elsewhere. Perhaps some northern mtn precipitation as well. 50 && .FIRE WEATHER... A Pacific low off the northern Baja Coast will bring in breezy and gusty south winds across NM today. Winds will reach 15-25 mph across the area, with occasional gusts 35-45 mph possible. Divergence aloft will destabilize the atmosphere to allow for afternoon thunderstorm activity, initially firing up over the northern mtns. Storm activity will expand later this afternoon, with the potential for isolated severe storms over the eastern plains. Erratic gusty winds with frequent cloud to ground lightning can be expected with thunderstorms today. The strongest storms will be capable of 60 mph wind gusts and hail size of one inch or greater. Thunderstorms that develop in the west will be mostly dry. Storm motion will be from the S to N at 15-25 mph. Breezy conditions and RH below 15 percent across much of the west will allow for a couple hours of critical fire conditions over the SE portion of NM Fire Zone 101 from Mt. Taylor north to Hwy 550. Overnight, Gulf moisture will continue to push west, thanks to the strong upper low to our southwest. This will set up strong gap winds through the central mtns into the Rio Grande Valley, including the ABQ metro area. Tuesday will see another round of afternoon thunderstorm activity, shifted a bit further north and east. Mixing hgts and vent rates drop considerable Tuesday across the northern and central mtn chain. The center of the low moves over NM slowly Wednesday into Thursday, keeping mixing hgts poor to fair across NM. Much cooler temperatures filter into NM Wednesday helping to keep RH above critical for the remainder of the week. Colder temperatures and wrap around moisture should allow for the possibility of high elevation snow atop the northern mtn peaks Wednesday night into Thursday morning. As the low pushes off into the U.S. central plains Friday, a high amplitude ridge begins to build in for the weekend. A drying and warming trend will take place for the weekend, with minimum RH expected to also drop below 15 percent. This could allow for critical fire conditions to develop over western NM for the weekend, although winds look to be the limiting factor at this time. && .AVIATION... 18Z TAF CYCLE VFR conditions across NM currently, with cumulus beginning to develop over the higher terrain. Afternoon thunderstorm activity will focus over the northern mtns, with isolated to scattered severe storms possible over the eastern plains, which includes KROW and KTCC. Storm motion will generally be from the S to N at 15-25kts with frequent cloud to ground lightning and erratic gusty winds near thunderstorms. Occasional MVFR cigs could develop in areas of storm activity. Gusty S/SE winds pick up in the early afternoon hours. Gulf moisture surges into the area overnight, providing strong gap winds into ABQ and AEG from 23Z and through the morning hours Tuesday. Gusty SE winds also reach SAF and LVS overnight, persisting through the end of the TAF cycle. MVFR cigs possible Tuesday morning with increased Gulf moisture for eastern TAF sites. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 49 70 40 62 / 20 40 30 40 Dulce........................... 40 62 34 57 / 30 70 40 80 Cuba............................ 44 63 34 55 / 30 50 30 70 Gallup.......................... 41 60 31 57 / 20 40 30 50 El Morro........................ 39 58 30 49 / 30 40 30 60 Grants.......................... 42 63 33 54 / 30 30 30 50 Quemado......................... 42 58 34 54 / 40 30 30 50 Glenwood........................ 39 64 36 65 / 50 40 30 40 Chama........................... 39 57 32 53 / 40 80 50 90 Los Alamos...................... 49 59 41 56 / 50 80 30 60 Pecos........................... 45 57 36 56 / 70 90 40 50 Cerro/Questa.................... 44 61 35 54 / 70 90 60 70 Red River....................... 36 52 30 48 / 80 90 70 70 Angel Fire...................... 37 52 30 50 / 80 90 60 70 Taos............................ 44 62 35 56 / 60 80 50 70 Mora............................ 44 53 37 54 / 80 90 50 60 Espanola........................ 50 68 42 62 / 40 70 30 50 Santa Fe........................ 51 60 40 57 / 60 80 30 50 Santa Fe Airport................ 50 65 39 61 / 50 70 20 40 Albuquerque Foothills........... 54 69 44 63 / 50 50 30 40 Albuquerque Heights............. 55 71 45 65 / 40 40 20 40 Albuquerque Valley.............. 54 73 45 66 / 40 30 20 30 Albuquerque West Mesa........... 53 73 44 66 / 40 40 20 40 Los Lunas....................... 52 75 43 67 / 40 30 20 30 Rio Rancho...................... 52 72 44 66 / 40 40 20 40 Socorro......................... 52 73 45 67 / 40 10 20 40 Sandia Park/Cedar Crest......... 48 64 38 59 / 60 70 30 60 Tijeras......................... 51 67 41 61 / 60 60 30 50 Moriarty/Estancia............... 46 65 38 61 / 60 70 20 50 Clines Corners.................. 46 60 38 58 / 60 80 30 40 Gran Quivira.................... 50 68 40 61 / 40 30 20 30 Carrizozo....................... 50 69 42 64 / 40 20 20 20 Ruidoso......................... 45 64 38 59 / 60 30 20 20 Capulin......................... 47 63 42 61 / 60 60 60 60 Raton........................... 48 66 42 65 / 60 60 50 50 Springer........................ 49 66 43 66 / 70 70 50 50 Las Vegas....................... 47 60 39 59 / 70 80 40 40 Clayton......................... 54 72 49 68 / 40 50 60 40 Roy............................. 50 65 44 64 / 60 60 60 40 Conchas......................... 57 74 52 71 / 50 60 60 30 Santa Rosa...................... 53 75 47 70 / 60 60 40 20 Tucumcari....................... 58 78 52 75 / 50 50 60 30 Clovis.......................... 57 76 52 74 / 40 30 60 30 Portales........................ 60 77 53 75 / 40 30 60 20 Fort Sumner..................... 58 79 51 73 / 50 30 60 20 Roswell......................... 59 83 52 78 / 40 20 40 10 Picacho......................... 53 75 46 70 / 60 30 20 10 Elk............................. 50 69 41 64 / 60 20 10 20 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 50
Hazardous Weather Outlook...UPDATED National Weather Service Albuquerque NM 1049 AM MDT Mon May 8 2017 NMZ501>540-091100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 1049 AM MDT Mon May 8 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms between 3pm and 11pm MDT across the eastern third of New Mexico. This includes the I-25 corridor from just east of Las Vegas to Raton Pass as well as the I40 corridor from Clines to the Texas state line. The main threats will be large and very large hail up to 2.00 inches in diameter and wind gusts of 60 mph or higher. An isolated tornado cannot be ruled out across the east central and southeast plains. In western New Mexico, a couple of hours of localized critical fire weather conditions will be possible, mainly around the continental divide this afternoon as winds strengthen with low humidity. In addition, a few stray showers and dry thunderstorms producing very little rainfall, but strong wind gusts to 50 mph will be possible in western New Mexico today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Strong to severe thunderstorms are expected again across eastern New Mexico Tuesday and Wednesday afternoon's and evening's with large hail and damaging winds possible. The highest risk will be in Curry and Roosevelt Counties on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 50
Special Weather Statement National Weather Service Albuquerque NM 349 PM MDT MON MAY 8 2017 NMZ528-529-531-532-082215- Far Northeast Highlands-Eastern San Miguel County-Harding County-Northeast Highlands- 349 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL SAN MIGUEL...WEST CENTRAL HARDING AND SOUTHEASTERN MORA COUNTIES UNTIL 415 PM MDT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles east of Maes, or 23 miles southwest of Mosquero, moving north at 35 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Solano. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3551 10425 3555 10448 3597 10448 3591 10402 TIME...MOT...LOC 2149Z 192DEG 29KT 3564 10434 34
The Cannon AFB radar (KFDX), 69 km away, was scanning. The volume nearest the first event began at 22:05 UTC.
14 hail, 1 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Nickel size hail.
Multiple rounds of hail with the largest stones up to quarter size a couple different times over the 20 minute period.
First round of hail with stones up to the size of quarters.
Quarter size hail.
Hail up to the size of ping pong balls reported in Fort Sumner.
Second round of large hail with stones up to the size of ping pong balls.
Hail up to the size of golf balls west of House.
Hail up to the size of half dollars near Roy.
Hail up to the size of golf balls in Roy.
Nickel to quarter size hail 10 miles east-southeast of Maes.
Brief tornado touchdown six miles north-northeast of Roy.
Hail up to the size of quarters.
Nickel to quarter size hail on the west side of Roswell.
Funnel cloud southwest of Quay moved north/northwest toward the I-40 corridor.
Radar estimated 4 to 8 inches of rainfall over a large area of the Alamogordo Creek drainage. The creek nearly reached the base of the U.S. Highway 84 bridge near Sumner Lake. Several low water crossings northeast of this area along the creek washed out.
Penny size hail north of Newkirk.
Quarter size hail north of Newkirk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2017Every state in 2017This day in weather historyThe tornado archive for New Mexico, 2017Warnings in New Mexico, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685818, 685820, 685821, 685822, 685819, 685824, 685826, 685977, 685978, 685980, 685984, 685988, 685991, 687157, 686002, 685996, 685997.